What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Aug 25, 1:16 PM MST, 1 hour 14 minutes earlier. Its key messages:
- All the ingredients will be in place for another day of showers and thunderstorms. Some storms may reach severe criteria. Strong wind gusts and hail will be possible with the strongest storms.
- Heavy rain also remains possible especially if any training occurs. Localized flash flooding is possible in susceptible areas.
- Dry air moves in Monday and Tuesday. Some showers and storms may return Wednesday onwards over the southern half of the forecast area.
Area forecast discussion, Aug 25, 1:16 PM MST, 1 hour 14 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
216 PM MDT Sun Aug 25 2024
.KEY MESSAGES...
- All the ingredients will be in place for another day of
showers and thunderstorms. Some storms may reach severe
criteria. Strong wind gusts and hail will be possible with the
strongest storms.
- Heavy rain also remains possible especially if any training
occurs. Localized flash flooding is possible in susceptible
areas.
- Dry air moves in Monday and Tuesday. Some showers and storms
may return Wednesday onwards over the southern half of the
forecast area.
&&
.SHORT TERM /THROUGH MONDAY/...
Issued at 141 PM MDT Sun Aug 25 2024
The day started early with a wave of fast moving thunderstorms
traversing eastern Utah and northwestern Colorado southwest to
northeast under the right entrance region of a 95 kt jetstreak.
Storm motion was 50 to 60 mph with brief heavy rain, a foreboding of
what's coming this afternoon and evening. Behind this wave skies
cleared to allow the sun to warm the region and fill the tank to
feed the later thunderstorms. With the jet overhead, expect
southwest winds this afternoon gusting 25-35 mph in the valleys and
over 50 mph at the higher elevations. This mornings sounding had a
pwat of 0.84 inches, and a conservative projection of surface temps
along with mixing out dewpoints revealed CAPE of 500 to 1000 J/kg
with the level of free convection approaching 250 mb concurring with
the overshooting top temps on the current storms. With the very dry
air above 500 mb, DCAPE exceeded 800 J/kg making severe outflow
winds likely later today. Models are showing 30 to 50 kts shear
through the afternoon and evening across eastern Utah extending
across the border into Western Colorado which also points to more
severe thunderstorms. Hoisted the Flash Flood Watch for southeastern
Utah this morning based on possibility of training storms which
looks to be a good call as thus far the storms have been training.
WPC has hoisted a Severe Thunderstorm Watch through 8 PM today for
eastern Utah and most of Western Colorado for large hail and
damaging winds from the afternoon and early evening thunderstorms.
Temperatures today will remain five to ten degrees below normal for
late August due to the precipitation and clouds in the region.
Models are in good agreement with satellite imagery showing the low
centered over Nevada beginning to lift to the northeast. As the low
over the Great Basin ejects to the northeast into southeastern Idaho
and western Wyoming through this afternoon and overnight, the high
over Kansas shifts farther east into the Midwest and the jetstreak
slides east more over Western Colorado pushing high dry air into
eastern Utah and Western Colorado generally north of the San Juans
with pwats falling below 0.50 inches across much of the region by
Monday morning. With the right entrance region of the jet still over
the Colorado mountains through early Monday morning, expect
convection to continue well into the overnight period. With the dry
airmass over the region and the upper level dynamics pushed east out
onto the Plains Monday, showers and thunderstorms will be mostly
isolated over the southern Colorado mountains with a few stragglers
in the central mountains and the northern mountains along the
Divide. Look for temperatures to remain five to eight degrees below
normal Monday as the trough passes over the region.
&&
.LONG TERM /MONDAY NIGHT THROUGH SATURDAY/...
Issued at 152 AM MDT Sun Aug 25 2024
Due to the high operational tempo, the long-term forecast has
not been updated since early this morning.
As noted above, monsoonal moisture will continue to stream up
from the south but the low pressure moving across the northern
Plains States will shunt this moisture eastward. This is evident
with forecast PWATs only reaching 0.4 inches Monday night and
staying right around there through Wednesday. Enough residual
moisture and instability may linger over the highest terrain of
the San Juans to allow some weak afternoon convection to fire
both Tuesday and Wednesday. Elsewhere, partly cloudy skies will
be the rule tending towards more sunny skies than not. The San
Juans may see more clouds but that'll be about it. High temps
will reach right around the usual late August values.
Wednesday, a deep area of low pressure will be tracking just north
of the Canadian/US border. A cold front will drop down from this low
and will move across northern portions of the CWA Wednesday evening.
Do not anticipate much besides a wind shift. However, both the EC
and GFS are indicating that this will open the door, somewhat, for
moisture to move in from the south. Forecast PWATs will reach around
0.8 inches and this moisture will only reach as far north as the
I-70 corridor. So while it's not a massive surge (median values
around those dates area usually .65 inches), moisture will
increase nonetheless. The NBM solution for 40 to 50% chance PoPs
(slight chance to chance) for showers and thunderstorms for the
southern half of the forecast area looks reasonable for each
afternoon and evening from Wednesday through Saturday. As one
would expect, increased cloud cover will also make an appearance
in the same area so daytime highs will be about 5 degrees
cooler than seen over the last few days. Areas north will see
temps run a few degrees above seasonal values.
&&
.AVIATION /18Z TAFS THROUGH 18Z MONDAY/...
Issued at 1151 AM MDT Sun Aug 25 2024
Deep moisture and a series of disturbances aloft will generate
numerous showers and thunderstorms across eastern Utah and
western Colorado. Strong southwest winds aloft will drive storms
forward at 35 to 40 mph or higher leading to localized strong
winds. Potential is high for thunderstorms to impact all TAF
sites this afternoon/evening with MVFR visibility a strong
possibility. Storms are likely to continue overnight across the
north as a trough encroaches on the area late.
&&
.HYDROLOGY...
Issued at 629 AM MDT Sun Aug 25 2024
PWAT came in at 0.84 this morning which is a bit lower than seen
recently. Having said that, showers and storms have already
fired early this morning with already impressive instantaneous
rainfall rates. Convection will be ongoing through the day with
the strongest expected from noon onwards. Slot canyon country
and steep terrain may be affected by these rainfall rates and as
these areas did experience some flash flooding a few days ago,
felt it prudent to issue a Flash Flood Watch again today. While
this convection will be moving quickly, the possibility of
training cells was enough to go ahead and issue said product.
The Watch is in effect from noon through midnight tonight.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...None.
UT...Flood Watch until midnight MDT tonight for UTZ022-027>029.
&&
SHORT TERM...DB
LONG TERM...TGR
AVIATION...NL
HYDROLOGY...TGJT
Hazardous weather outlook, Aug 25, 1:32 AM MST, 12 hours 58 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
232 AM MDT Sun Aug 25 2024
COZ001>014-017>023-UTZ022>025-027>029-261230-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
232 AM MDT Sun Aug 25 2024
This hazardous weather outlook is for eastern Utah and western
Colorado.
.DAY ONE...Today and Tonight
Showers and thunderstorms, some strong, will move across the
area today. Strong outflow winds and larger hail will be
possible under the strongest thunderstorms. Some localized
flash flooding is also possible especially if any training
occurs with these storms. Convection will continue overnight.
.DAYS TWO THROUGH SEVEN...Monday through Saturday
Dry air moves in Monday and Tuesday keeping convection to a
minimum though a stray shower or quick storm can't be ruled out
over the San Juans. Modest moisture may return Wednesday onwards
and cause an uptick in convection for the southern half of the
forecast area.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected today or tonight, however
spotters are encouraged to relay rainfall amounts, strong winds,
or any observed flooding to the National Weather Service in Grand
Junction.
In the hours before
Special weather statement, Aug 25, 1:51 PM MST, 39 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
251 PM MDT Sun Aug 25 2024
COZ003-006-UTZ025-027-252115-
Roan and Tavaputs Plateaus CO-Grand Valley CO-Arches/Grand Flat UT-
Tavaputs Plateau UT-
251 PM MDT Sun Aug 25 2024
...A STRONG THUNDERSTORM WILL IMPACT WESTERN GARFIELD COUNTY THROUGH
315 PM MDT...
At 251 PM MDT, Doppler radar was tracking a strong thunderstorm 19
miles northwest of Fruita, or 28 miles northwest of Grand Junction,
moving northeast at 20 mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
This storm will remain over mainly rural areas of western Garfield
County.
This includes Colorado 139 between mile markers 15 and 17.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
A Severe Thunderstorm Watch remains in effect until 800 PM MDT for
west central Colorado...and east central Utah.
&&
LAT...LON 3926 10898 3929 10911 3950 10901 3941 10877
TIME...MOT...LOC 2051Z 209DEG 17KT 3932 10901
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
15Special weather statement, Aug 25, 2:02 PM MST, 28 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
302 PM MDT Sun Aug 25 2024
COZ001-003-UTZ025-252130-
Roan and Tavaputs Plateaus CO-Lower Yampa River Basin CO-
Tavaputs Plateau UT-
302 PM MDT Sun Aug 25 2024
...A STRONG THUNDERSTORM WILL IMPACT WEST CENTRAL RIO BLANCO AND
SOUTHEASTERN UINTAH COUNTIES THROUGH 330 PM MDT...
At 302 PM MDT, Doppler radar was tracking a strong thunderstorm 31
miles southwest of Rangely, or 51 miles northwest of Grand Junction,
moving northeast at 40 mph.
HAZARD...Wind gusts up to 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
This storm will remain over mainly rural areas of west central Rio
Blanco and southeastern Uintah Counties.
This includes Colorado 139 between mile markers 51 and 52.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Severe Thunderstorm Watch remains in effect until 800 PM MDT for
northwestern and west central Colorado...and northeastern Utah.
&&
LAT...LON 3961 10913 3971 10925 4000 10899 3982 10873
TIME...MOT...LOC 2102Z 226DEG 36KT 3971 10910
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
15Special weather statement, Aug 25, 2:03 PM MST, 27 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
303 PM MDT Sun Aug 25 2024
COZ019-022-252130-
Animas River Basin CO-Southwest San Juan Mountains CO-
303 PM MDT Sun Aug 25 2024
...A STRONG THUNDERSTORM WILL IMPACT CENTRAL LA PLATA COUNTY THROUGH
330 PM MDT...
At 303 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles west of Durango, moving northeast at 35 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Durango, Tacoma, Mayday, Hesperus, Hermosa, Trimble, and Rockwood.
This includes the following highways...
U.S. Highway 550 in Colorado between mile markers 21 and 48.
U.S. Highway 160 in Colorado between mile markers 68 and 84.
Colorado 140 between mile markers 19 and 23.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3718 10798 3730 10815 3764 10783 3745 10758
TIME...MOT...LOC 2103Z 223DEG 30KT 3730 10800
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
NLSpecial weather statement, Aug 25, 2:07 PM MST, 23 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
307 PM MDT Sun Aug 25 2024
COZ001-252145-
Lower Yampa River Basin CO-
307 PM MDT Sun Aug 25 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN MOFFAT COUNTY
THROUGH 345 PM MDT...
At 307 PM MDT, Doppler radar was tracking a strong thunderstorm 32
miles northeast of Dinosaur, or 45 miles east of Vernal, moving
northeast at 35 mph.
HAZARD...Wind gusts up to 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Sparks and Greystone.
This includes Colorado 318 between mile markers 16 and 33.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
A Severe Thunderstorm Watch remains in effect until 800 PM MDT for
northwestern Colorado.
&&
LAT...LON 4076 10823 4057 10875 4068 10890 4100 10858
4100 10855
TIME...MOT...LOC 2107Z 232DEG 32KT 4066 10872
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
15Special weather statement, Aug 25, 2:10 PM MST, 20 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
310 PM MDT Sun Aug 25 2024
COZ003-006-017-252200-
Roan and Tavaputs Plateaus CO-Uncompahgre Plateau/Dallas Divide CO-
Grand Valley CO-
310 PM MDT Sun Aug 25 2024
...STRONG THUNDERSTORMS WILL IMPACT NORTHWESTERN MESA AND
SOUTHWESTERN GARFIELD COUNTIES THROUGH 400 PM MDT...
At 310 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 28 miles northwest of Grand Junction to 8 miles
northwest of Fruita. Movement was northeast at 50 mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Fruita, Mack, and Loma.
This includes the following highways...
Interstate 70 in Colorado between mile markers 9 and 19.
Colorado 139 between mile markers 1 and 28.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Severe Thunderstorm Watch remains in effect until 800 PM MDT for
west central Colorado.
&&
LAT...LON 3962 10868 3950 10857 3929 10849 3901 10898
3916 10890 3946 10894
TIME...MOT...LOC 2110Z 218DEG 44KT 3942 10889 3921 10887 3910 10891
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
15Special weather statement, Aug 25, 2:25 PM MST, 5 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
325 PM MDT Sun Aug 25 2024
COZ017-020-UTZ027-028-252200-
Uncompahgre Plateau/Dallas Divide CO-
Paradox Valley/Lower Dolores River CO-La Sal and Abajo Mountains UT-
Arches/Grand Flat UT-
325 PM MDT Sun Aug 25 2024
...A STRONG THUNDERSTORM WILL IMPACT WEST CENTRAL MONTROSE...
SOUTHWESTERN MESA AND SOUTHEASTERN GRAND COUNTIES THROUGH 400 PM
MDT...
At 325 PM MDT, Doppler radar was tracking a strong thunderstorm 14
miles northeast of La Sal, moving north at 45 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Paradox and Gateway.
This includes the following highways...
Colorado 90 between mile markers 7 and 10.
Colorado 141 between mile markers 96 and 125.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 800 PM MDT for
west central Colorado...and southeastern and east central Utah.
&&
LAT...LON 3834 10896 3838 10919 3889 10910 3883 10877
TIME...MOT...LOC 2125Z 192DEG 41KT 3844 10906
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
NL